Alert archive / Kansas / High Wind Watches in 2020

High Wind Watch 2, NWS Wichita, KS

June 8, 202026 counties in Kansas

NWS Wichita, KS issued this high wind watch at Jun 8, 2020, 3:29 PM CDT for 26 counties in Kansas. It took effect at Jun 9, 2020, 4:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 8, 2020, 3:29 PM CDT (20:29 UTC)
In effect from
Jun 9, 2020, 4:00 PM CDT
Expired
Jun 9, 2020, 3:33 AM CDT
In force
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

236 
WWUS73 KICT 082029
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
329 PM CDT Mon Jun 8 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091030-
/O.NEW.KICT.HW.A.0002.200609T2100Z-200610T1200Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
329 PM CDT Mon Jun 8 2020

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

* WHAT...West and northwest winds 30 to 40 mph with gusts of 50 
  to 60 mph possible.

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From Tuesday afternoon through Wednesday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Travel could be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Butler
1 follow-up statement
024 
WWUS73 KICT 090833
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
333 AM CDT Tue Jun 9 2020

KSZ032-033-047-048-050-067-068-082-083-091-092-092245-
/O.UPG.KICT.HW.A.0002.200609T2100Z-200610T1200Z/
/O.NEW.KICT.HW.W.0002.200609T2100Z-200610T1200Z/
Russell-Lincoln-Barton-Ellsworth-Rice-Reno-Harvey-Kingman-
Sedgwick-Harper-Sumner-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Lyons, Sterling, Hutchinson, 
Newton, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, and Wellington
333 AM CDT Tue Jun 9 2020

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM
CDT WEDNESDAY...

* WHAT...West to northwest winds 30 to 40 mph with gusts up to 
  around 55 mph expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From 4 PM this afternoon to 7 AM CDT Wednesday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during very high winds, and avoid windows. Use caution 
if you must drive.

&&

$$

KSZ049-051>053-069-093-092245-
/O.UPG.KICT.HW.A.0002.200609T2100Z-200610T1200Z/
/O.NEW.KICT.HW.W.0002.200610T0000Z-200610T1200Z/
Saline-McPherson-Marion-Chase-Butler-Cowley-
Including the cities of Salina, McPherson, Hillsboro, Marion, 
Peabody, Cottonwood Falls, Strong City, El Dorado, Augusta, 
Andover, Rose Hill, Winfield, and Arkansas City
333 AM CDT Tue Jun 9 2020

...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
WEDNESDAY...

* WHAT...West to northwest winds 30 to 40 mph with gusts up to
  around 55 mph expected.

* WHERE...Saline, McPherson, Marion, Chase, Butler and Cowley 
  Counties.

* WHEN...From 7 PM this evening to 7 AM CDT Wednesday.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during very high winds, and avoid windows. Use caution 
if you must drive.

&&

$$

KSZ070>072-094>096-098>100-092245-
/O.UPG.KICT.HW.A.0002.200609T2100Z-200610T1200Z/
/O.NEW.KICT.WI.Y.0010.200610T0000Z-200610T1200Z/
Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, 
Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
333 AM CDT Tue Jun 9 2020

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
WEDNESDAY...

* WHAT...West winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Greenwood, Woodson, Allen, Elk, Wilson, Neosho, 
  Chautauqua, Montgomery and Labette Counties.

* WHEN...From 7 PM this evening to 7 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this high wind watch went out at Jun 8, 12:33 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 8, 12:33 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1233 PM CDT Mon Jun 8 2020

.SHORT TERM...(Today through Wednesday night)
Issued at 329 AM CDT Mon Jun 8 2020

Main concern is potential for high winds Tuesday/Tuesday night as
an anomalously strong tropospheric low for June moves across the
central Plains. The challenge is in the timing of the main
synoptic features which will impact the onset of high winds, the
limited precip/convective chances and also temperature trends.
The 00z NAM is similar to 24 hours ago, in showing a slower/more
southern track of the low, which leans closer to the latest ECMWF.
Despite this agreement, something closer to the faster GFS cannot
be discounted yet. Until then, the remnants of Cristobal will
move rather quickly northward later today and tonight across
Arkansas and into southern Missouri with little, if any, impact
expected across southeast Kansas. Elevated moisture transport late
tonight into Tuesday morning may support widely scattered
convection across central Kansas and a portion of the Flint Hills,
ahead of the approaching upper trof. There may be a very narrow
corridor for quasi-surface based convection across a portion of
the Flint Hills and southeast Kansas through early Tuesday
afternoon, depending on the timing of the Pacific front/dry-line.
However, somewhat better, albeit modest chances, are more probable
behind the front within the moist/cold advection regime under the
upper trof, mostly affecting central Kansas into Tuesday evening.
The combination of the tight pressure gradient and period of
deeper mixing late Tuesday will likely result in advisory level
wind speeds and/or gusts with potential for warning criteria,
especially across central Kansas. So a high wind watch or wind
advisory will likely be issued later today. Otherwise, a break in
the heat is on tap Tuesday into Wednesday.

Darmofal

.LONG TERM...(Thursday through Sunday)
Issued at 329 AM CDT Mon Jun 8 2020

Upper riding is progged across the Plains again late in the week
into next weekend with chances for organized rainfall very low and
temperatures averaging above climo.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1227 PM CDT Mon Jun 8 2020

Aviation concerns are expected to remain on the low side for this
afternoon and tonight.

Currently have an upper trough extending through the Central Great
Basin with what is left of Christobal lifting into southern AR.
At the surface, cold front extends from central Nebraska into
eastern CO.

Gusty southeast winds will remain in place this afternoon with
gusts in the 30-35 mph range common for areas west of I-135. We
should see the typical decrease in speeds after sunset. Strong
west/sw winds still look to overspread the region on Tue, however,
it appears now the stronger winds won't arrive until the afternoon
hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    93  70  83  57 /   0  10  10  10
Hutchinson      94  69  80  54 /   0  20  10  10
Newton          92  69  82  55 /   0  10  20  20
ElDorado        90  69  84  56 /   0  10  10  10
Winfield-KWLD   92  69  85  57 /   0  10  10  10
Russell         96  65  74  51 /   0  30  40  30
Great Bend      96  66  74  51 /   0  20  20  20
Salina          95  69  81  54 /   0  20  30  30
McPherson       94  69  80  53 /   0  20  20  20
Coffeyville     91  69  88  59 /  10  10  10  10
Chanute         91  70  88  58 /  10  10  20  10
Iola            91  70  87  58 /   0  10  20  20
Parsons-KPPF    91  70  88  59 /  10  10  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...RBL
Hazardous weather outlook, Jun 8, 4:07 AM CDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
407 AM CDT Mon Jun 8 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090915-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
407 AM CDT Mon Jun 8 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

There is a slight chance for thunderstorms after midnight across
central Kansas. The storms are not expected to be strong or severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance for thunderstorms on Tuesday across a
portion of central and southeast Kansas, generally north of a Great
Bend to Newton to Coffeyville line. An isolated severe storm will
be possible across southeast Kansas in the early afternoon.

Strong westerly component winds are expected from about midday on
Tuesday through early Tuesday night. Wind gusts of 40 to 50 mph will
be possible with isolated higher wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

High Wind Watches in Kansas, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.